Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 89, NWS Milwaukee, WI

October 13, 2020

NWS Milwaukee, WI issued this small craft advisory at Oct 13, 2020, 2:44 PM CDT. It took effect at Oct 14, 2020, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 13, 2020, 2:44 PM CDT (19:44 UTC)
In effect from
Oct 14, 2020, 10:00 AM CDT
Expired
Oct 14, 2020, 2:48 AM CDT
In force
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Oct 13, 10:12 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Oct 13, 10:12 AM CDT, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1012 AM CDT Tue Oct 13 2020

.UPDATE...
(Issued 1012 AM CDT Tue Oct 13 2020)

Added isolated showers to the forecast into early this afternoon,
as radar is showing high enough reflectivity values for light
showers or sprinkles to reach the ground. The airmass is rather
dry below 850 mb, which is limiting the ability of these showers
from reaching the ground in a more widespread fashion. Still,
advancing differential CVA from shortwave trough and some low
level frontogenesis should bring the isolated showers east across
the area into early afternoon.

Gusty southwest winds with warm air advection are expected into
this afternoon as well, with a tight pressure gradient and good
low level mixing. Gusts up to 30 knots are possible at times, as
winds shift west behind the front later today. Winds will become
light tonight, as the pressure gradient weakens. Highs today
should still reach the middle 60s, perhaps a bit warmer, as the
middle level clouds should move out this afternoon and more
sunshine occurs.

Wood

&&

.SHORT TERM...
(Issued 330 AM CDT Tue Oct 13 2020)

Today and Tonight:

Today will feature another low pressure system push across the
northern Great Lakes. This will be associated with a fairly
strong shortwave trough with plenty of PVA. In the mid levels, in
addition to some WAA, there is some available moisture to tap
into around 700 mb, mainly for the northern parts of the CWA. As
for the low levels we will see another fairly strong LLJ with
plenty of theta-e advection associated with it. The issue with
this system appears to be low level moisture as models little to
no moisture. Thus any showers that would form would likely be
limited to the northern parts of the CWA due to 700 mb moisture
but because the low levels are so dry chances for showers are
fairly slim. The best chances will be right along the front across
the northern parts of the CWA later this morning.

In addition, we should see some of the stronger winds from the LLJ
mix down today with gusts from 30 to 35 mph with winds initially
from the south/southwest but as the front pulls through we will
see winds shift back to the west/northwest. Otherwise high temps
should reach the low to mid 60s.

Kuroski

&&

.LONG TERM...
(Issued 330 AM CDT Tue Oct 13 2020)

Wednesday through Monday:

By Wednesday morning a strong trough will be digging across the
Northern Plains, with an area of low pressure diving south toward
the area from the Dakotas. Gusty south to southwest winds are
expected during the day Wednesday, which will help boost
temperatures into the 60s in most locations, with a few 70s
possible across the far southwest. A few warm advection showers
are possible Wednesday afternoon across central Wisconsin, though
most activity should remain north of the forecast area.

A strong cold front will sweep through the area Wednesday night,
ushering in what will likely be the coldest temperatures of the
season thus far. Highs Thursday look to be some 15-20 degrees
colder, with readings topping out around 50. Thursday night/Friday
morning will feature our best chance so far for a hard freeze,
with upper 20s looking possible for much of the area. Another
front will pass through the area on Friday, though it should again
be a dry frontal passage. It'll be another cool day with highs
around 50, and lows Friday night in the low 30s.

Forecast uncertainty really increases for the weekend and early
next week, with a number of shortwaves passing through a large,
long wave trough centered across the middle part of the country.
Much will depend on the strength and track of various areas of low
pressure, and associated frontal placement. If we can get on the
warm side of a system, highs could reasonably be in the 60s, while
40s would be expected if we stay on the cold side. There will
likely be several chances for precip during this time as well,
though exact timing remains uncertain as well.

Boxell

&&

.AVIATION...
(Issued 1012 AM CDT Tue Oct 13 2020)

Isolated showers will move east through the area until early this
afternoon, with middle level clouds. These clouds should then move
out of the area. Gusty southwest winds are expected into this
afternoon, veering west behind the cold front moving across the
area. Some gusts up to 30 knots are possible.

Winds will become light tonight, with mostly clear skies this
evening. More middle to high clouds will move into the area later
tonight into Wednesday. More gusty south southeast winds are
expected Wednesday, with gusts of 30 to 35 knots possible. These
winds will veer southwest to west later Wednesday afternoon, and
may weaken somewhat inland. Any light showers should remain north
of the area Wednesday.

Wood

&&

.MARINE...
(Issued 1012 AM CDT Tue Oct 13 2020)

Low pressure over western Lake Superior will move toward James
Bay today. This system will bring southwest gales for the
northern half of the lake. A Gale Warning is in effect for the
northern half of Lake Michigan today. Gusts approaching gales
will be possible for the southern half of the lake as well. A
Small Craft Advisory is also in effect for the nearshore waters of
Lake Michigan today, for frequent southwest to west gusts up to
30 knots. Winds and waves will subside this evening and linger
overnight.

This system will be followed by stronger low pressure moving from
the northern Plains to south of James Bay Wednesday and Wednesday
night. It will then move into Quebec on Thursday. This will bring
a period of south gales to the entire lake Wednesday afternoon,
becoming west gales Wednesday night into early Thursday morning.

A Gale Warning will eventually be needed for the entire lake for
Wednesday afternoon into early Thursday morning. A Small Craft
Advisory will also eventually be needed for late Wednesday morning
into Thursday, for frequent gusts to 30 knots. A few gales to 35
knots are possible later Wednesday night into early Thursday
morning.

Gusty winds are possible at times Friday into the weekend, as
another strong low pressure system moves through the region. Thus,
Small Craft Advisories for the nearshore waters, and Gale
Warnings for the open waters, may eventually be needed.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 until 7 PM Tuesday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
     Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Oct 13, 4:01 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
401 AM CDT Tue Oct 13 2020

WIZ046-047-051-052-056>060-062>072-140915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
401 AM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost and freezing temperatures are likely to occur Thursday and
Friday night, with the potential for a hard freeze in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-140915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
401 AM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Southwest winds will gust to around 30 knots at times today. A
Small Craft Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds are expected again on Wednesday and Thursday, and
another Small Craft Advisory will likely be needed during this
time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-140915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
401 AM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Southwest gales of 35 to 40 knots are expected across the northern
half of Lake Michigan from mid to late morning today through the
afternoon hours. A Gale Warning is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional gales will be possible Wednesday and Wednesday night.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:52 PM CDTSmall Craft AdvisoryMKX22 hr
Oct 13, 3:23 AM CDTGale WarningMKX16 hr
Oct 13, 2:44 PM CDTGale WarningMKX42 hr

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.